Am I endangering my sight by ignoring some head p... - PMRGCAuk

PMRGCAuk

11,754 members21,453 posts

Am I endangering my sight by ignoring some head pain while tapering the pred dose?

PenelopeVita-Finzi
PenelopeVita-Finzi

I was very interested in yesterday's post about tapering pred down to the last few: I am currently doing the dead slow method reducing from 4 to 3 and am having a few headaches and occasional lethargic days but think it is worth continuing to get my body to take over. My worry and question is whether I am endangering my sight? Is the slightest return of those pains in the head a warning sign? Or does being on Methotrexate protect my sight?

I have had GCA for two years and was on 40mg of pred at one stage.

Thank you.

13 Replies
oldestnewest
Celtic
CelticPMRGCAuk volunteer

Hello Penelope, being a DMARD (a steroid-sparing drug), Methotrexate is unlikely to protect eyesight. In the case of GCA, the correct steroid dose that controls the inflammation is needed for that.

If you are experiencing lethargy and headaches which are unfamiliar, that is very likely to be a sign that your present dose is not quite sufficient to a) keep any inflammation still lurking firmly under control, and/or b) your adrenal glands are not yet up to speed with manufacturing sufficient cortisol (natural steroid) production, having been suppressed by the artificial steroid (Pred).

Firstly, I would increase the dose slightly (back to where you felt well/symptom-free), to see if the headaches resolve, getting them checked out if they don't. At the outset of GCA and starting steroids, I was told by my consultant that if any head pain returned I was to contact him immediately. Good luck!

Thank you, Celtic, for your excellent advice which answers my query. I shall try returning to 4mg and then in a few weeks - how long would you advise? - taper by 0.5mg using the dead slow method.

My consultant said the same thing to me: "don't be brave but go to A & E if the pain returns".

Celtic
CelticPMRGCAuk volunteer in reply to PenelopeVita-Finzi

Firstly, Penelope, if returning to 4mg doesn't help, then you may need to go a little higher. However, if returning to 4mg does resolve the head pain and lethargy, then remain there for, say, a month AFTER the disappearance of the new symptoms to make sure any lurking inflammation has really stabilised.

If you are someone who had raised blood test markers at diagnosis, it may be a good idea to request repeat tests (ESR and CRP) - they can be a very useful guide along with the symptoms as to if and when it is safe to embark on another reduction.

And yes, tapering by just 0.5mg using the very slow method is very wise at this stage, when each new drop is a higher percentage drop than the previous one - less of a shock to the body and allowing more time for those adrenals to catch up. I do hope it all goes smoothly.

I shall follow your recommendations. Thank you for them. I am very grateful for your excellent advice.

anamar21
anamar21 in reply to Celtic

I have a question, I was put on Methypred for an allergy that I had, after I took the 1st dose at 11am July 20th, which was 2 (4mg pills) I had a reaction and the doctor had me stop them...that same day i went into the ER because my blood pressure was high...eventually it came down. In the days that followed I had anxiety that i just couldn't control. Today, 8/1/2018 I still feel a bit anxious, I've lost weight due to it too because I'm so scared that this could be the pill causing this. Ive been waking up at around 3 ever since a couple days after I took the pill....

Do you guys think this could still be due to the pill? It's been 11 days that I took it...

HeronNS
HeronNS in reply to anamar21

I think you've had this question answered by one of our resident gurus on another thread. There is no way that a single 8 mg dose would be causing any effects after 11 days.

anamar21
anamar21 in reply to HeronNS

Are you sure though, I heard that It clings to the fat cells and that it can cause permanent damage....I mean can it still be in my system....maybe?

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

Would agree with Celtic, go back up to where you felt okay, no point in compromising your situation now you have got so low.

Then when you try reducing again, although you are using the DSNS taper just reduce by 0.5mg. I know you want to get down , but you have to remember at low doses it's can be more difficult, not easier. Going from 4 to 3 is a 25% drop, whereas 0.5mg is only 12.5%. May not sound much, but it does make a difference. I've been reducing by 0.5mg since I got to 6mg, fortunately without any problems.

As we're always saying low doses aren't causing side effects compared to 40mg - so if you're on them a bit longer, so what.

Obviously if your head pains don't go away, then maybe you need to check with GP, but they could be caused by something else completely. We always think the worst, which is natural, but very often it's not GCA.

Thank you for your very helpful reply which coincides with Celtic's. I am not sure how long to stay on 4mg before trying again by 0.5mg steps. I had no problem with reducing from 5mg to 4mg so this is a bit disappointing but your explanation makes good sense.

Thank you for your kindness in taking the time to answer so fully.

PMRpro
PMRproAmbassador

I don't think that MTX will protect your sight - all it does is change the way your body processes pred so you get a better effect with a lower dose. As Celtic says - the right dose of pred is essential to be sure your vision is protected.

However - in addition to her comments I'd wonder if it is simply your body lagging behind in producing its own cortisol supply - the lethargy would be a sign of that. How long have you taken to get from 7mg to where you are now?

Without my notes which are at home while I am on holiday, I am not sure how long it took to reduce from 7mg to 4mg but certainly several months.

I think I was hoping to jolt my body into taking over from the pred. But obviously, my sight is the primary concern..

Thank you for your very useful reply.

PMRpro
PMRproAmbassador in reply to PenelopeVita-Finzi

If you don't go back up on the dose and anyway at a later point - do ask your doctor about having a adrenal stimulation test. They can be done while still on pred and will at least provide information as to whether your adrenals are CAPABLE of producing the necessary cortisol. If so, then a VERY slow reduction is called for. If not, then no reduction beyond a certain point will work, however slow.

This sounds very interesting. I have not heard of this test. I will certainly ask for it. Thank you very much.

You may also like...